Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 104, NWS Mobile, AL

August 18, 20245 counties in Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 18, 2024, 8:10 PM CDT for 5 counties in Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2024, 8:10 PM CDT (01:10 UTC)
Expired
Aug 18, 2024, 9:00 PM CDT
In force
50 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Baldwin County, AL, Clarke County, AL, Conecuh County, AL, Escambia County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 97 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 6:10 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

989 
WUUS54 KMOB 190110
SVRMOB
ALC003-025-035-053-099-190200-
/O.NEW.KMOB.SV.W.0104.240819T0110Z-240819T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
810 PM CDT Sun Aug 18 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Monroe County in south central Alabama...
  North central Baldwin County in southwestern Alabama...
  Northwestern Escambia County in south central Alabama...
  Southeastern Clarke County in southwestern Alabama...
  Southwestern Conecuh County in south central Alabama...

* Until 900 PM CDT.

* At 809 PM CDT, a severe thunderstorm was located 12 miles west of
  Frisco City, moving south at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Frisco City, McCullough, Uriah, I65 And CR 1, I65 And AL 113, I65
  And AL 21, and Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3155 8777 3160 8749 3109 8719 3104 8783
TIME...MOT...LOC 0109Z 346DEG 35KT 3148 8761 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

21/CLL
2 follow-up statements
062 
WWUS54 KMOB 190133
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
833 PM CDT Sun Aug 18 2024

ALC025-190142-
/O.CAN.KMOB.SV.W.0104.000000T0000Z-240819T0200Z/
Clarke AL-
833 PM CDT Sun Aug 18 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARKE COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been .cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and southwestern Alabama.

LAT...LON 3104 8783 3134 8775 3133 8775 3134 8772
      3137 8773 3139 8771 3143 8739 3109 8719
TIME...MOT...LOC 0132Z 346DEG 30KT 3130 8758 

$$

ALC003-035-053-099-190200-
/O.CON.KMOB.SV.W.0104.000000T0000Z-240819T0200Z/
Monroe AL-Baldwin AL-Escambia AL-Conecuh AL-
833 PM CDT Sun Aug 18 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN MONROE...NORTH CENTRAL BALDWIN...NORTHWESTERN
ESCAMBIA AND SOUTHWESTERN CONECUH COUNTIES...

At 832 PM CDT, a severe thunderstorm was located 4 miles west of
Uriah, or 13 miles southwest of Frisco City, moving south at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
McCullough, Uriah, I65 And CR 1, I65 And AL 113, I65 And AL 21, and
Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3104 8783 3134 8775 3133 8775 3134 8772
      3137 8773 3139 8771 3143 8739 3109 8719
TIME...MOT...LOC 0132Z 346DEG 30KT 3130 8758 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

21/CLL
587 
WWUS54 KMOB 190149
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
849 PM CDT Sun Aug 18 2024

ALC003-190157-
/O.CAN.KMOB.SV.W.0104.000000T0000Z-240819T0200Z/
Baldwin AL-
849 PM CDT Sun Aug 18 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BALDWIN COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Alabama.

LAT...LON 3123 8762 3125 8762 3131 8764 3134 8734
      3109 8719 3106 8757
TIME...MOT...LOC 0147Z 346DEG 35KT 3115 8754 

$$

ALC035-053-099-190200-
/O.CON.KMOB.SV.W.0104.000000T0000Z-240819T0200Z/
Monroe AL-Escambia AL-Conecuh AL-
849 PM CDT Sun Aug 18 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTH CENTRAL MONROE...NORTHWESTERN ESCAMBIA AND SOUTHWESTERN
CONECUH COUNTIES...

At 847 PM CDT, a severe thunderstorm was located from near Huxford
to near I65 and AL 113, moving south at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
McCullough, Uriah, I65 And CR 1, I65 And AL 113, I65 And AL 21, and
Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3123 8762 3125 8762 3131 8764 3134 8734
      3109 8719 3106 8757
TIME...MOT...LOC 0147Z 346DEG 35KT 3115 8754 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

21/CLL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:58 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 18, 6:58 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
658 PM CDT Sun Aug 18 2024

...New AVIATION, NEAR TERM UPDATE...

.NEAR TERM UPDATE...
(Tonight)
A Severe Thunderstorm Watch is now in effect until 1 AM CDT for
much of south-central Alabama and northwest Florida as a broken
line of strong to severe storms drops into the area. These storms
have a history of producing strong winds in excess of 60mph and
large hail (1+ inch). 07/mb

&&

.AVIATION...
(00Z TAFS)
Issued at 654 PM CDT Sun Aug 18 2024

VFR conditions prevail this evening ahead of a broken line of
severe storms dropping into the area from the north (ahead of a
cold front). Gusty winds and hail are the predominant concerns
with storms this evening, along with reductions in visibilities
and ceilings. MVFR ceiling will likely accompany the passing front
and storms. Winds turn northerly tonight as the cold front passes
overhead with VFR conditions in the wake of the front.
07/mb

&&

.PREV DISCUSSION... /issued 334 PM CDT Sun Aug 18 2024/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Monday through Monday night)
Issued at 334 PM CDT Sun Aug 18 2024

The forecast for today remains on track and details on todays
severe can be found in the Mesoscale Discussion below.

After tonights storms, things will quickly dry out and a period of
drier weather will begin. The upper trough that has been parked
across the eastern US will begin to lift out as upper ridging
builds over the central US. A surface cold front will push
offshore tonight into Monday leading to lower dewpoints pushing
through the coast. No rain is expected Monday into Monday night.
Unfortunately it will remain hot for one more day as high
temperatures will likely climb into the mid to upper 90s. The good
news is with lower dewpoints the heat indices will not be as high
and it will not feel quite as oppressive as it has felt. No heat
products are expected for Monday. BB/03

Mesoscale Discussion...
(Now through tonight)
Issued at 125 PM CDT Sun Aug 18 2024

Primarily going to focus on the potential for some stronger
storms later this afternoon and into the overnight hours. This
mornings guidance has certainly thrown a wrench into the forecast
as not only will storms be delayed till this evening but also
questions in coverage and intensity seem to be holding back the
potential today. IT appears the main shortwave trough will enter
the area around 6 to 7pm at the earliest. Prior to that do not
expect anything in the way of storms as water vapor shows rather
deep dry air in place. The question will be when that shortwave
pivots through this evening into the overnight hours. The drier
air aloft is expected to move out some; however, enough will
likely be in place to make it difficult for storms to organize and
develop. Low level storm relative inflow looks to be on the lower
side which would support smaller updrafts that are more
susceptible to dry air entrainment and will require more
clustering to develop a more established updraft. With all that in
mind, storms look to be more isolated this evening than maybe we
previously suspected and will likely require a more robust kick to
get organized. Would really expect storms to survive a little
better along and east of a line extending from Butler Alabama to
Pensacola Florida, especially across interior south central
Alabama.

Now if we can get storms to sustain themselves, that dry air
mentioned earlier becomes a bigger issue. Dry air can help limit
storms but it can also promote more instability and stronger
downdrafts in storms. With that dry air in place and a little bit
of unseasonable shear associated with the shortwave trough, a
rather potent environment for mid August is in place. While storms
may be hard to come by, the storms that are able to intensify and
utilize this environment will have the potential to become severe
with time. Damaging winds will be the primary threat; however, do
not ignore the potential for some larger hail maybe in excess of
quarter size. The combination of a deep unstable profile,
especially in the hail growth zone, weak low level storm relative
inflow, the potential for undercutting/elevated storms behind the
advancing cold front and stronger deep layer shear provides a
rather impressive summertime hail environment for the central Gulf
Coast. If cells remain isolated then the hail threat may end up
being as substantial as the wind threat. Nonetheless while storms
may be hard to come by this evening, what storms that do develop
could pose a threat for a bigger severe threat than say your
normal summertime thunderstorm. BB/03

SHORT TERM...
(Tuesday through Wednesday night)
Issued at 334 PM CDT Sun Aug 18 2024

By mid August standards, an anomalous, rather strong front is
progged to settle southward over the northern reaches of the Gulf
mid-week. The front looks to actually bring a hint of "Fallish"
low temperatures Wednesday morning with the coolest numbers
dipping down into the lower half of the 60's and some 3 to 6
degrees below climo up along and north of US Hwy 84. The front
also brings a southward surge of lower dewpoints, bringing dry
days which will help to put a damper on the elevated heat stress
we have been dealing with for quite some time. Daily highs
Tuesday/Wednesday in the upper 80's to lower 90's look trend
closer to, or maybe a degree or two cooler than normal for much of
the area north of I-10. Along the coast, appears highs range a
few degrees above normal at 93 to 97, but the plus is lower
humidity values. /10

LONG TERM...
(Thursday through Sunday)
Issued at 334 PM CDT Sun Aug 18 2024

The northern stream of the east coast upper trough begins to
dampen Thursday and Friday with 18.12Z global models maintaining
good agreement that a piece of the southern flank of trough will
develop into a closed upper low and slowly retrograde west across
the northern Gulf through the weekend. This will signal a return
of rain chances late in the week into the weekend, mainly across
the southern half of the area, as moisture rebounds on the east
side of the upper low. The increased rain chances and cloudiness
will help keep temperatures near normal levels. /10/34/JFB

MARINE...
Issued at 334 PM CDT Sun Aug 18 2024

West winds will increase this tonight ahead of an approaching
front. Small craft should exercise caution over the Gulf waters
tonight as winds will increase to around 15 kts. Mariners will
need to be on the lookout for strong to severe storms progressing
from north to south into and through the marine area this evening
into the late night hours. The storms will carry the potential for
significant wind gusts. An offshore flow develops by Monday as
the front pushes offshore. No significant wind/wave impacts are
expected through Thursday. BB/03

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      76  96  71  94  69  93  68  92 /  30  20   0  10   0   0  10  30
Pensacola   79  98  75  94  72  93  73  91 /  40  30   0   0   0  10  20  50
Destin      80  96  76  94  74  93  75  91 /  40  30   0   0   0  10  30  40
Evergreen   72  95  68  91  63  92  67  91 /  50   0   0   0   0   0  10  20
Waynesboro  73  95  68  91  64  91  63  93 /  20  10   0   0   0   0   0  10
Camden      71  92  68  88  62  88  66  88 /  30   0   0   0   0   0   0  10
Crestview   74  97  69  94  66  95  69  93 /  40  20   0   0   0  10  10  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Excessive Heat Warning until 7 PM CDT this evening for ALZ051-
     052-261>266.

     Heat Advisory until 7 PM CDT this evening for ALZ053>060.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

MS...Excessive Heat Warning until 7 PM CDT this evening for MSZ067-
     075-076-078-079.

GM...None.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 18, 7:15 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
715 PM CDT Sun Aug 18 2024

ALZ054>057-190100-
Wilcox AL-Monroe AL-Conecuh AL-Butler AL-
715 PM CDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT BUTLER...NORTHEASTERN MONROE...
SOUTHEASTERN WILCOX AND NORTH CENTRAL CONECUH COUNTIES THROUGH 800 PM
CDT...

At 713 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Vredenburgh to 5 miles
northeast of Pine Apple to 10 miles southwest of Gordonville.
Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Camden, Georgiana, Beatrice, and Pine Apple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Alabama.

&&

LAT...LON 3205 8718 3205 8686 3196 8686 3196 8668
      3166 8648 3154 8674 3151 8697 3153 8711
      3200 8736 3206 8725 3207 8719
TIME...MOT...LOC 0013Z 330DEG 35KT 3185 8722 3193 8693 3203 8680

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

21/CLL
Local storm report, Aug 18, 7:41 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
741 PM CDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     Tstm Wnd Dmg     3 NNE Thomasville       31.96N 87.72W
08/18/2024                   Clarke             AL   Emergency Mngr

            Trees down on powerlines near the Wilcox
            County line on Highway 5.

0726 PM     Tstm Wnd Dmg     Fulton                  31.80N 87.71W
08/18/2024                   Clarke             AL   Emergency Mngr

            Trees down on powerlines in the Fulton and
            Dickinson communities.

&&
Special weather statement, Aug 18, 7:42 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
742 PM CDT Sun Aug 18 2024

ALZ053-055-190130-
Clarke AL-Monroe AL-
742 PM CDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MONROE AND
NORTHEASTERN CLARKE COUNTIES THROUGH 830 PM CDT...

At 742 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Fulton, or 8 miles east of Grove Hill, moving
south at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Whatley and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and southwestern Alabama.

&&

LAT...LON 3183 8762 3183 8752 3146 8735 3139 8778
      3182 8777 3184 8762
TIME...MOT...LOC 0042Z 349DEG 28KT 3176 8764

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

21/CLL
Local storm report, Aug 18, 8:10 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
810 PM CDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     Tstm Wnd Dmg     3 ESE Whately           31.63N 87.67W
08/18/2024                   Clarke             AL   Emergency Mngr

            Trees down in the Whatley community.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:02 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe, Wilcox43 min
Aug 18, 7:15 PM CDTSpecial Weather StatementMOBButler, Wilcox45 min
Aug 18, 7:42 PM CDTSpecial Weather StatementMOBMonroe48 min
Aug 18, 8:13 PM CDTSpecial Weather StatementMOBClarke47 min
Aug 18, 8:40 PM CDTSpecial Weather StatementMOBCovington, Escambia50 min
Aug 18, 9:00 PM CDTSevere Thunderstorm WarningMOBEscambia28 min
Aug 18, 11:42 PM CDTSpecial Weather StatementMOBConecuh, Covington48 min
Aug 19, 12:30 AM CDTSpecial Weather StatementMOBCovington60 min
Aug 19, 12:35 AM CDTSevere Thunderstorm WarningMOBCovington40 min
Aug 19, 12:47 AM CDTSpecial Weather StatementMOBEscambia43 min
Aug 19, 1:25 AM CDTSevere Thunderstorm WarningMOBMobile35 min
Aug 19, 1:59 AM CDTSpecial Weather StatementMOBMobile46 min
Aug 19, 2:21 AM CDTSpecial Marine WarningMOB69 min
Aug 19, 3:45 AM CDTSpecial Marine WarningMOB75 min
Aug 19, 4:57 AM CDTSpecial Marine WarningMOB93 min
Aug 19, 6:11 AM CDTSpecial Marine WarningMOB2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.